Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Gaylord, MI

August 1, 2006Alpena County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 1, 2006, 2:49 PM EDT for Alpena County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2006, 2:49 PM EDT (18:49 UTC)
Expired
Aug 1, 2006, 3:45 PM EDT
In force
56 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Alpena County, MI

The radar

The NCL Michigan radar (KAPX), 88 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2006-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2006-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 011849
SVRAPX
MIC007-011945-
/O.NEW.KAPX.SV.W.0101.060801T1849Z-060801T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
249 PM EDT TUE AUG 1 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALPENA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 345 PM EDT

* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  CATHRO...OR ABOUT 7 MILES NORTHEAST OF LACHINE...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CATHRO AROUND 255 PM EDT...
  8 MILES NORTH OF ALPENA AROUND 305 PM EDT...
  LAKEWOOD AROUND 310 PM EDT...

BOATERS ON AREA LAKES SHOULD MOVE TO SHORE AND SEEK SHELTER NOW. DO
NOT GET CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4520 8387 4502 8387 4504 8330 4521 8334

$$
JK
3 follow-up statements
000 
WWUS34 KAPX 011900
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
300 PM EDT TUE AUG 1 2006

MIC007-011945-
/O.CON.KAPX.SV.W.0101.000000T0000Z-060801T1945Z/
ALPENA MI-
300 PM EDT TUE AUG 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR ALPENA COUNTY...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CATHRO...OR ABOUT 8 MILES NORTHWEST OF ALPENA...MOVING EAST AT 
30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKEWOOD AROUND 320 PM EDT...

BOATERS ON AREA LAKES SHOULD MOVE TO SHORE AND SEEK SHELTER NOW. DO
NOT GET CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4520 8387 4502 8388 4504 8333 4521 8326

$$
JK
000 
WWUS34 KAPX 011919
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
319 PM EDT TUE AUG 1 2006

MIC007-011945-
/O.CON.KAPX.SV.W.0101.000000T0000Z-060801T1945Z/
ALPENA MI-
319 PM EDT TUE AUG 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR ALPENA COUNTY...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LACHINE...MOVING EAST
AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CATHRO AROUND 330 PM EDT...
  ALPENA AND LAKEWOOD AROUND 335 PM EDT...

BOATERS ON AREA LAKES SHOULD MOVE TO SHORE AND SEEK SHELTER NOW. DO
NOT GET CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4520 8387 4502 8388 4504 8333 4521 8326

$$
000 
WWUS34 KAPX 011945
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
344 PM EDT TUE AUG 1 2006

MIC007-011954-
/O.EXP.KAPX.SV.W.0101.000000T0000Z-060801T1945Z/
ALPENA MI-
344 PM EDT TUE AUG 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR ALPENA COUNTY HAS EXPIRED...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

ADDITIONAL STRONG STORMS WILL CONTINUE TO MOVE ACROSS SOUTHERN 
ALPENA COUNTY FOR THE NEXT HOUR OR SO. STAY TUNED TO NOAA WEATHER 
RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.

LAT...LON 4520 8387 4502 8388 4504 8333 4521 8326

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 11:37 AM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 1, 11:37 AM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1137 AM EDT TUE AUG 1 2006

.UPDATE...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING
HIGH PRESSURE AT THE SFC AND ALOFT ACROSS THE SE CONUS...WHILE A LOW
PRESSURE WAS OVER HUDSON BAY. A COLD FRONT EXTENDED FROM THIS LOW
DOWN ACROSS SE LAKE SUPERIOR...BEFORE BECOMING STATIONARY ACROSS NRN
WI AND SRN MN WHERE ANOTHER WEAKER SFC REFLECTION RESIDED. THE
BOUNDARY TURNS MORE INTO A WARM FRONT DOWN TO A STRONGER AREA OF LOW
PRESSURE ALONG THIS FRONTAL ZONE...SITUATED IN WESTERN KS. HOT AND
HUMID AIR MASS OVER NRN LOWER MICHIGAN WITH TEMPS ALREADY CLIMBING
INTO THE UPPER 80S AND LOWER 90S...WITH TDS IN THE OPPRESSIVE LOWER
HALF OF THE 70S. WINDS WERE A BIT GUSTY SOUTH OF THE STRAITS AS SOME
OF THE LLJ OVERHEAD HAS BEEN MIXED DOWN TO THE SFC. SCATTERED
SHOWERS WERE AROUND EASTERN UPPER WITH MOSTLY CLOUDY SKIES. THESE
CLOUDS THIN OUT TO CLEAR SKIES ACROSS THE SE CWA.

FORECAST CONCERNS THIS AFTERNOON AND INTO TONIGHT...THUNDERSTORMS
AND SEVERE POTENTIAL...OPPRESSIVE HEAT...AND SMALL CRAFT CONDITIONS
OVER PORTIONS OF THE THE NEARSHORE WATERS.

EXPECT MOSTLY CLOUDY SKIES TO PERSIST OVER EASTERN UPPER WHERE
FRONTAL ZONE SHOULD CONTINUE TO SLOWLY SAG INTO THAT AREA. SCATTERED
SHOWERS WILL BECOME MORE NUMEROUS LATER THIS AFTERNOON WITH ACTUAL
THUNDERSTORMS DEVELOPING AS WEAKER SFC WAVE WORKS INTO NRN LAKE
MICHIGAN BY 00Z. THE FRONT SAGGING FURTHER SOUTHWARD WILL ALLOW FOR
SOME THINNER HIGHER CLOUD TO DROP INTO MORE OF NORTHERN LOWER.
SCATTERED CUMULUS WILL ALSO DEVELOP ACROSS THE SE TODAY...BASICALLY
LEADING TO PARTLY SUNNY SKIES. MODIFIED SOUNDINGS ACROSS THE AREA
WITH VARIOUS PARCELS RANGING FROM MID 80S/LOW 70S EASTERN UPPER AND
MID 90S OVER LOWER 70S NRN LOWER...YIELD 1500 J/KG MLCAPE ACROSS
EASTERN UPPER TO AS HIGH AS 3400 J/KG ACROSS THE SOUTH. LOOKS LIKE
MOST OF THE INSTABILITY IS ALOFT IN EASTERN UPPER AROUND 850MB BUT
IF SFC TEMPS COULD HIT 90F...THEN SFC BASED STORMS BECOME POSSIBLE.
ACROSS THE SE...MOST OF THIS INSTABILITY COULD ONLY BE REALIZED IN
THE LATE AFTERNOON HOURS AT MAX TEMP TIME...HOWEVER...BELIEVE THAT A
SIMILAR SCENARIO IS IN PLACE AS YESTERDAY...WHERE THERE REMAINS SOME
10-20J/KG CAPPING AROUND 830 MB THAT MAY KEEP THINGS FROM
DEVELOPING. WILL KEEP A SMALL CHANCE IN HOWEVER...AS THINGS WILL BE
CLOSE...AND THE MERE INSTABILITY WOULD RESULT IN A LARGE
HAIL/DAMAGING WIND THREAT. 0-6KM BULK SHEAR OF 40KTS ACROSS EASTERN
UPPER WITH MID LEVEL WINDS OF 45 KNOTS RESULTING IN DAMAGING WIND
THREAT IF STORMS CAN BECOME MORE SFC BASED...MAYBE NOT ENOUGH
INSTABILITY TO RESULT IN LARGE HAIL...BUT CANT RULE THAT OUT
ENTIRELY. 20-25 KNOT 0-6KM BULK SHEAR ACROSS THE SOUTH/WEAKER WIND
FIELDS MORE RESEMBLING A PULSE TYPE SITUATION WITH DOWNBURSTS AND
LARGE HAIL AS THE THREATS. FREEZING LEVELS ARE QUITE HIGH BUT
AGAIN...THE HIGH INSTABILITY WOULD RESULT IN A THREAT FOR PENNY
SIZED HAIL. THIS IDEA ALREADY REFLECTED SOMEWHAT IN THE HWOAPX. WILL
JUST FINE TUNE THE WORDING.   SMD

&&

.PREV DISCUSSION ISSUED AT 405 AM EDT TUE AUG 1 2006
DISCUSSION...WE FLIP THE CALENDAR TO AUGUST...THE LAST MONTH THAT WE
CAN SAY WITH CONFIDENCE THAT IT WON/T SNOW. OF COURSE...SNOW IS A
LONG WAY FROM OUR THOUGHTS AT THE MOMENT...WITH TEMPS CURRENTLY
WITHIN A FEW DEGREES OF 80 AT 3AM (EXCEPT MID 80S PLN/SLH/MCD). SO
IT/S A GIVEN SIZZLING HEAT WILL ENGULF THE REGION FOR ANOTHER DAY.
THAT/S PROBLEM NUMBER 1. UPSTREAM COLD FRONT STRETCHES FROM WESTERN
SUPERIOR TO THE CENTRAL PLAINS... WITH CONSIDERABLE DEEP CONVECTION
ALONG AND ESPECIALLY BEHIND IT. THE FRONT WILL SAG INTO THE FORECAST
AREA TODAY...THEN STALL AS A SHORTWAVE AND ASSOCIATED SURFACE LOW
EJECT NE ALONG THE FRONT INTO THE LAKES REGION WEDNESDAY. PRECIP
ISSUES...INCLUDING SVR STORMS AND HEAVY/EXCESSIVE RAIN POTENTIAL...
ARE PROBLEM NUMBER 2.

CLIMATE NOTES...HIGHEST MIN TEMP EVER RECORDED AT PLN IS 78
DEGREES...AUG 25 1948. CURRENTLY 85 AS OF 4AM. PERIOD OF RECORD IS
SINCE 1948. HOWEVER...EVEN IF TEMPS STAY UP THRU THIS MORNING... WE
MAY DROP BELOW 78 BY THE END OF CLIMATE DAY (MIDNIGHT EST...1AM
EDT). SIMILARLY...SINCE 1931 (AS FAR BACK AS WE HAVE DATA DIGITIZED)
THE WARMEST MIN TEMP AT THE SAULT IS 70 (SURPRISING IN AND OF
ITSELF)...AUG 15/16 1987. 79F AT 4AM. APN...WARMEST MIN TEMP EVER 77
ON AUG 25 1948/SEP 8 1919 (DATA SINCE 1916). 82F AT 4 AM.

SUFFICE TO SAY...THIS IS ONE OF THE WARMEST NIGHTS ON RECORD IN
NORTHERN MI.

TODAY...THE GFS IS A LITTLE SLOWER THAN THE NAM IN BRINGING THE COLD
FRONT SOUTHWARD. PREFER THE GFS GIVEN THE EXTREME HEIGHTS IN PLACES
ACROSS THE LAKES AND THE WSW/SW 500-700MB FLOW. THUS DO NOT EXPECT
THE COLD FRONT TO MOVE SOUTH OF THE STRAITS UNTIL TONIGHT. BEST
FORCING FOR PRECIP WILL REMAIN POST-FRONTAL...ESPECIALLY THIS
AFTERNOON...AS SW 950MB WINDS ADVECT INCREASINGLY HOT/UNSTABLE AIR
INTO THE FRONT. WILL INCREASE POPS IN EASTERN UPPER MI THIS
AFTERNOON. HOWEVER...THE WARM SECTOR MAY NOT BE COMPLETELY IN THE
CLEAR. NAM/GFS BOTH SHOW A SLUG OF MOISTURE ARRIVING BETWEEN 650MB
AND 800MB AFTER 18Z...PERHAPS DEBRIS OF UPSTREAM CONVECTION. WE
STILL APPEAR CAPPED OFF TO SURFACE BASED CONVECTION (CIN 20-50
J/KG...NOT A TON BUT ENOUGH WITHOUT A WELL-DEFINED SURFACE
BOUNDARY). BUT LIFTING FROM 800MB GIVES AROUND 500J/KG OF CAPE WITH
CIN LESS THAN 10J/KG. AND IT WILL ONLY TAKE ONE ELEVATED SHOWER TO
GIVE US A SURFACE BOUNDARY TO PERHAPS TAP AN ML CAPE NEAR 2K J/KG.
WILL THUS MAINTAIN A CHANCE OF TSRA ACROSS MOST OF NORTHERN LOWER MI
LATE IN THE DAY. SVR POTENTIAL HIGHEST NORTH OF M-68...WHERE BEST
FORCING EXISTS AND 0-6KM BULK SHEAR WILL REACH 30-35KT. TO THE
SOUTH...0-6KM BULK SHEAR RAPIDLY DROPS OFF TO LESS THAN
20KT...THOUGH HIGHER INSTABILITY MIGHT STILL MAKE A PULSE SVR
POSSIBLE.

THE FRONT AND INCOMING MID CLOUDS LATE TODAY SHOULD HOLD MAX TEMPS
BELOW YESTERDAYS LEVELS IN THE WEST AND NORTH. WILL KEEP READINGS IN
THE LOW TO MID 90S HERE (UPPER 80S IN EASTERN UPPER). HOWEVER...
UPPER 90S OR WORSE STILL IN THE CARDS FROM HTL TO APN AND EAST. BEST
SHOT AT 100 IS PROBABLY AT OSC. HEAT ADVISORY WILL BE UNALTERED.

WILL ISSUE SMALL CRAFT ADVISORIES FOR THIS MORNING OF LAKE MI WATERS
OUTSIDE OF GD TRAVERSE BAY. WAVES RUNNING AROUND 4 FEET AT NORTHERN
BUOY THANKS TO LONG FETCH...AND GOT A SHIP REPORT OF 25KT BETWEEN
THE MANITOUS AND THE MAINLAND AT 2AM.

TONIGHT...SOME DIFFERING SIGNALS FROM THE MODELS AS TO HOW THE FRONT
WILL BEHAVE TONIGHT. DON/T REALLY TRUST THE MODEL SOLUTIONS HERE...
AND WILL FOLLOW A GENERAL CONCEPTUAL MODEL...THAT BEING THAT THERE
OUGHT TO BE ENOUGH CONVECTION NORTH OF THE BOUNDARY TO GET IT
DRIFTING SOUTHWARD AGAIN. FRONT PROBABLY MAKES THE M-32/M-72 REGION
BY DAWN. GFS DEFINITELY APPEARS TO HAVE FEEDBACK ISSUES...AND IS TOO
AGGRESSIVE WITH A SURFACE LOW AND SHORTWAVE ALOFT IN WI LATE. THAT
SAID...EVEN THE NAM HAS A POTENT 40KT 850MB JET PUNCHING INTO THE
FRONTAL SURFACE OVER WI. THAT SHOULD SERVE TO FIRE SEVERAL MCS/S...
WHICH WILL MOVE DOWNSTREAM INTO NORTHERN MI OVERNIGHT. WILL BOOST
POPS TO LIKELY NORTH OF M-72 OVERNIGHT. WITH PWATS ALONG AND JUST
SOUTH OF THE FRONT EXCEEDING 2 INCHES...WILL ALSO MENTION HEAVY
RAIN. A WELL ORGANIZED MCS WOULD HAVE DAMAGING WIND POTENTIAL
ALSO...WITH 0-6KM BULK SHEAR 30-40KT AND 500MB WINDS NEAR 40KT. MIN
TEMPS FROM MID 60S NORTH TO MID 70S SOUTH.

WEDNESDAY...NAM/WRF HAS ALSO BEEN KNOWN TO STRUGGLE WITH FEEDBACK
ISSUES...AND AM INCLINED TO BELIEVE IT/S TOO DEEP WITH THE SURFACE
LOW IT MOVES INTO NORTHERN LOWER MI IN THE PM. THAT SAID...MODEL
CONSISTENCY SUPPORTS AT LEAST A WEAK SURFACE WAVE RIDGING THE FRONT
INTO THE FORECAST AREA IN THE AFTERNOON. THIS WILL LIKELY KEEP THE
FRONT NORTH OF M-55 UNTIL LATER IN THE FORECAST. IN THE FAR SE (OSC
AND ENVIRONS)...IT/S NOT OUT OF THE QUESTION TO APPROACH HEAT
ADVISORY CRITERIA AGAIN ON WEDNESDAY...THOUGH WITH THE FRONT VERY
CLOSE THERE WILL PROBABLY BE ENOUGH CLOUDS/OUTFLOW TO PREVENT THAT.
OTHERWISE...CONTINUOUS SW 850MB FLOW OF 30-40KT WILL KEEP THE MCS
THREAT GOING NEAR AND NORTH OF THE FRONT ALL DAY LONG. LIKELY POPS
AND HEAVY RAINFALL WORDING IN ORDER ACROSS MOST OF THE FORECAST
AREA...WITH PWATS AGAIN AT OR ABOVE 2 INCHES. BETTER SVR POTENTIAL
WILL SETTLE A LITTLE FURTHER SOUTHWARD WITH FRONT...BUT STILL
ENCOMPASSES MOST OF NORTHERN LOWER MI.

THIS IS ALSO A VERY POTENT HEAVY RAIN SET-UP. THOUGH IT/S HARD TO
GET FLOODING IN THESE PARTS...THERE IS DEFINITELY THE POTENTIAL FOR
LOCALLY EXCESSIVE RAINFALL IN THE PERIOD FROM LATE TONIGHT THRU WED
NIGHT.

ZOLTOWSKI

LATER PERIODS...MODELS REMAIN IN DECENT AGREEMENT THROUGH ABOUT
FRIDAY BEFORE DIFFERENCES ARISE IN REGARDS TO THE STRENGTH OF A
SHORTWAVE EJECTING OUT OF THE CANADIAN ROCKIES THAT WILL AFFECT OUR
WEATHER LATE IN THE WEEKEND.  IN GENERAL...STRONG MIDLEVEL RIDGE
WILL SHIFT EASTWARD AND WEAKEN OVER THE NEXT SEVERAL DAYS WITH MORE
OR LESS A ZONAL FLOW PATTER SHAPING UP FOR THE END OF THE WEEK
THROUGH THE WEEKEND.  TIMING DIFFERENCES STILL REMAIN PRESENT IN
REGARD TO A STRONG COLD FRONT THAT WILL PASS ACROSS THE REGION
WEDNESDAY NIGHT INTO THURSDAY MORNING.  HIGH PRESSURE WILL SETTLE
OVER THE GREAT LAKES THROUGH THE WEEKEND BRINGING NEEDED RELIEF FROM
THE UNCOMFORTABLE AIRMASS IN PLACE CURRENTLY.

WEDNESDAY NIGHT INTO THURSDAY...DIFFERENCES STILL CONTINUE TO PLAGUE
GFS/NAM IN REGARDS TO TIMING AND STRENGTH OF FROPA/AND THE SURFACE
WAVE RIDING ALONG THE FRONT.  GFS IS PERSISTENTLY QUICKER/WEAKER
WITH THE FROPA/SURFACE WAVE COMPARED TO THE NAM.  THE APPEAL TO THE
ECMWF/UKMET YIELDS SOME HELP HERE...AS BOTH MODELS KEEP THE SURFACE
WAVE WEAKER THAN THE NAM...BUT STILL DIFFERENCES REMAIN WITH TIMING
ASPECTS (UKMET CONSIDERABLY SLOWER THAN ALL MODELS).  WILL LEAN
TOWARDS THE WEAKER WAVE SCENARIO...BUT WILL TRY TO TAKE A BLEND IN
REGARDS TO TIMING.  850MB FRONT FINALLY PASSES THROUGH THE AREA BY
THURSDAY MORNING.  NAM IS CRANKING OUT A 40-45KT LLJ AIMED AT
NORTHERN LOWER 00Z THURS...WHILE THE GFS SPITS OUT A HONKIN 50KT LLJ
OVER FAR SOUTHERN ONTARIO.  EXACT LOCATION IS STILL UP IN THE AIR AT
THIS POINT SO WILL SPLIT THE DIFFERENCE AND PLACE IT OVER THE
THUMB...WHICH WOULD AFFECT OUR FAR SE CWA.  BELIEVE THE GFS IS
OVERDONE WITH CONVECTIVE FEEDBACK ISSUES...WHILE THE NAM IS ENHANCED
BY ITS STRONGER WAVE SOLUTION...BUT HOW MUCH IS ANYBODYS GUESS AT
THIS POINT. WILL INCREASE POPS TO HIGH CHANCE ROUGHLY ALONG AND
SOUTH OF M-72 FOR WEDNESDAY NIGHT WITH THE 850MB FRONT STILL OVER
OUR SOUTHERN COUNTIES.  THE NEXT QUESTION IS HOW LONG WILL THE
PRECIP HANG AROUND INTO THURSDAY?  NAM IS SHOWING SOME LINGERING
MOISTURE BELOW 800MB INTO THURSDAY MORNING...WHILE THE GFS CLEARS
THINGS OUT A LITTLE QUICKER...WHICH MAKES SENSE GIVEN THEIR
SOLUTIONS.  I DONT LIKE WAVING BACK AND FORTH ON THIS...SINCE
REMOVED POPS FOR THURSDAY 24 HOURS AGO...SO WILL LEAVE IT
ALONE...BUT WOULD NOT BE SURPRISED TO SEE THE MENTION OF PRECIP
ADDED TO THE FAR SE COUNTIES TO COVER SHOWERS DURING THE MORNING.
OTHERWISE...HIGH PRESSURE SETTLES IN...WITH 850MB TEMPS COOLING TO
ABOUT 12C.

THURSDAY NIGHT INTO FRIDAY...HIGH PRESSURE RIDGE AXIS SETTLES OVER
THE AREA...WHICH LOOKS GOOD FROM A FOG PERSPECTIVE...ESPECIALLY
AFTER ALL THE RAINFALL.  BUT OTHER THAN THAT...A QUIET AND COOL
NIGHT SHAPING UP.  GFS/ECMWF SHOW A WEAK SHORTWAVE PASSING NORTH OF
LAKE SUPERIOR ON FRIDAY...WITH THE GFS PRODUCING SOME SHOWERS ACROSS
EASTERN UPPER.  WITH HIGH PRESSURE AT THE SURFACE...SHOWERS WILL
HAVE TO OVERCOME ABUNDANT DRY AIR IN THE LOW LEVELS.  WILL KEEP DRY
FORECAST GOING...AS THIS IS A MINOR ISSUE.  WITH THE 850MB RIDGE
AXIS PASSING TO THE SOUTH...850MB TEMPS OF 13-14C WILL BE SLIGHTLY
WARMER THAN THE PREVIOUS DAY.

REST OF THE EXTENDED...VERY FEW CHANGES MADE.  FIRST 850MB WARM
FRONT MOVES ACROSS THE AREA FRIDAY NIGHT...BUT WITH DRY NW FLOW
ALOFT AND SURFACE HIGH PRESSURE PRESENT. WILL KEEP SATURDAY DRY FOR
NOW AND LEAVE FOR OTHER SHIFTS TO ASSESS.  SECOND SURGE OF 850MB
THETAE OCCURS ON SUNDAY AS RETURN FLOW STRENGTHS ON THE WEST SIDE OF
THE HIGH PRESSURE.  COLD FRONT WILL APPROACH EASTERN UPPER BY SUNDAY
EVENING AND WILL KEEP POPS GOING HERE.  SO BOTTOM LINE...LEFT THE
REMAINDER OF THE EXTENDED ALONE.

MPC

&&

.APX...WATCHES/WARNINGS/ADVISORIES...
         HEAT ADVISORY...THRU 8 PM...NORTHERN LOWER MICHIGAN.

&&
Hazardous weather outlook, Aug 1, 11:45 AM EDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1145 AM EDT TUE AUG 1 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-021000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1145 AM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES WILL AGAIN EXCEED 100 DEGREES TODAY ACROSS MOST OF
NORTHERN LOWER MICHIGAN. SEE ONGOING ADVISORIES FOR FURTHER
DETAILS.

THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER MICHIGAN AND THE
STRAITS AREA THROUGH TONIGHT. THESE THUNDERSTORMS ARE EXPECTED TO
WORK THEIR WAY SOUTHWARD INTO MOST OF NORTHERN LOWER THROUGH THE
COURSE OF TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN...MAINLY
THIS AFTERNOON AND EVENING...AND AGAIN LATE TONIGHT. THE MAIN THREAT
FOR SEVERE STORMS WILL BE WIND GUSTS TO 70 MPH. A FEW STORMS COULD
ALSO PRODUCE PENNY SIZED HAIL. IN ADDITION...LOCALLY HEAVY RAIN IS
EXPECTED...ESPECIALLY AFTER MIDNIGHT.

THERE IS AN INCREASED RISK OF RIP CURRENTS THIS MORNING ON LAKE
MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST
OF THE MACKINAC BRIDGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY...WITH A CHANCE OF
THUNDERSTORMS WEDNESDAY NIGHT. SOME STORMS IN NORTHERN LOWER
MICHIGAN COULD BECOME SEVERE. SEVERE WEATHER IS POSSIBLE AT ANY
TIME OF THE DAY...BUT IS MOST LIKELY IN THE AFTERNOON AND EVENING.
ANY SEVERE STORMS WOULD PRODUCE WIND GUSTS TO 70 MPH AND PENNY
SIZED HAIL. AGAIN...LOCALLY HEAVY RAIN IS ALSO EXPECTED.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY IN EASTERN UPPER
MICHIGAN...SUNDAY NIGHT ACROSS ALL OF NORTHERN MICHIGAN...AND
MONDAY IN PARTS OF NORTHERN LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.

SPOTTERS...PLEASE PASS ON RAINFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:17 PM EDTSevere Thunderstorm WarningAPXOscoda40 min
Aug 1, 3:29 PM EDTSpecial Marine WarningAPX61 min
Aug 1, 3:54 PM EDTSevere Thunderstorm WarningAPXAlpena39 min
Aug 1, 4:29 PM EDTSpecial Marine WarningAPX2 hr
Aug 1, 5:36 PM EDTSpecial Marine WarningAPX30 min
Aug 1, 7:12 PM EDTSpecial Marine WarningAPX2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.